Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS El Paso, TX

July 2, 2009Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 2, 2009, 8:36 PM MDT for Grant County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 8:36 PM MDT (02:36 UTC)
Expired
Jul 2, 2009, 10:30 PM MDT
In force
114 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 148 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 030236
FFWEPZ
NMC017-030430-
/O.NEW.KEPZ.FF.W.0016.090703T0236Z-090703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
836 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 1030 PM MDT

* AT 830 PM MDT...FLASH FLOODING WAS IMMINENT FROM A THUNDERSTORM    
  NEAR THE TOWN OF SHERMAN.

AT 830 PM MDT NATIONAL WEATHER SERVICE METEOROLOGISTS DETERMINED 
THAT SEVERAL ROUNDS OF HEAVY RAIN NEAR THE TOWN OF SHERMAN ALONG 
STATE HIGHWAY 61 WILL CAUSING FLOODING ALONG SEVERAL PARTS OF 
HIGHWAY 61. THE LOW WATER CROSSINGS BOTH NORTHWEST AND SOUTHEAST OF 
SHERMAN WILL HAVE WATER OVER HIGHWAY 61 ALONG WITH A LOW WATER 
CROSSING BETWEEN MILE MARKERS 16 AND 17.  FLOWS OUT OF TOM BROWN 
CANYON WILL CROSS HIGHWAY 61 AT THIS THIRD LOW WATER CROSSING.



LAT...LON 3275 10799 3280 10791 3270 10781 3263 10784

$$

BRICE
1 follow-up statement
000 
WGUS74 KEPZ 030428
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1028 PM MDT THU JUL 2 2009

NMC017-030436-
/O.EXP.KEPZ.FF.W.0016.000000T0000Z-090703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
1028 PM MDT THU JUL 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR EAST
CENTRAL GRANT COUNTY...

THE HEAVY RAIN THAT HAD PROMPTED THE WARNING HAS MOVED OFF.  RUNOFF 
ACROSS STATE HIGHWAY 61 NEAR THE TOWN OF SHERMAN WILL STILL BE 
POSSIBLE FOR THE NEXT COUPLE OF HOURS.


LAT...LON 3275 10799 3280 10791 3270 10781 3263 10784

$$

BRICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:15 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT THU JUL 2 2009

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE OVER WESTERN TEXAS AND EASTERN NEW
MEXICO THROUGH SATURDAY. THIS WILL ALLOW LAYERED MOISTURE MOVING UP
FROM THE SOUTH TO REMAIN OVER THE AREA AND CREATE SCATTERED
THUNDERSTORMS. WITH THE HIGH MOISTURE LEVELS...HEAVY RAINFALL AND
LOCAL FLOODING IS POSSIBLE...MAINLY TONIGHT AND FRIDAY. BY SUNDAY
AND MONDAY THE HIGH ALOFT MOVES MORE OVER ARIZONA AND THE NORTHERN
BAJA. THIS WILL HELP SHUT OFF THE DEEP MOISTURE...BUT PLENTY OF
MOISTURE WILL PERSIST NEAR THE SURFACE...ALLOWING A FEW
THUNDERSTORMS TO DEVELOP EACH DAY. AS THE CLOUDS SLOWLY DIMINISH
AFTER SUNDAY...TEMPERATURES WILL WARM BACK UP TO ABOVE NORMAL AND
PERHAPS APPROACH THE CENTURY MARK ALONG THE LOWLANDS BY TUESDAY AND
WEDNESDAY.

&&

.DISCUSSION...
UPPER HIGH OVER EASTERN NEW MEXICO CONTINUES TO ALLOW DEEPER
TROPICAL MOISTURE PLUME TO MOVE NORTHWARD OVER OUR AREA TONIGHT AND
FRIDAY. MODELS STILL SHOWING PWS OF AROUND 1.2 - 1.4 INCH FOR
TONIGHT SO LOCAL HEAVY RAINS OF 1-3 INCHES IS NOT OUT OF THE
QUESTION. BOTH NAM/GFS TRYING TO PICK UP ON UPPER FEATURE TONIGHT
OVER THE WESTERN CWA. WV IMAGERY SHOWS POSSIBLE IMPULSE WELL SOUTH
OF TUCSON AND A BIT FURTHER WEST THAN MODELS SHOW...BUT COULD BE
OTHER IMPULSES OUT THERE TOO.

UPPER HIGH WILL REMAIN NEARLY STATIONARY INTO SATURDAY...SO EXPECT
THE DEEPER MOISTURE PLUME TO PERSIST OVER OUR AREA INTO SATURDAY.
PWS WILL DIMINISH SOME...CLOSER TO 1 INCH BY SATURDAY SO HEAVY
RAINFALL POTENTIAL WILL ALSO DECREASE A BIT. BY SUNDAY AND MONDAY
THE UPPER HIGH RIDGES OUT EAST-WEST OVER MUCH OF THE SOUTHERN U.S.
THIS SHOULD GRADUALLY THIN OUT THE LAYERED MOISTURE...THOUGH LOW
LEVEL MOISTURE WILL REMAIN THROUGH THE COMING WEEK. WILL CUT BACK
POPS TO ISOLATED FOR MONDAY ON...WITH BEST CHANCES BEING OVER
MOUNTAINS.

&&

.AVIATION...VALID 03/00Z-04/00Z...
SCATTERED TSRA POSSIBLE WEST OF A KDMN-KTCS LINE WITH ISOLATED
THUNDERSTORMS EAST OF THAT LINE THIS EVENING. AREAS OF MVFR FOR CIGS
AND VSBY IN AND NEAR STRONGER THUNDERSTORMS. SFC WINDS WILL BE
GENERALLY LIGHT FROM THE SE...EXCEPT NEAR STORMS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WEAKENING AND SHIFTING EAST TONIGHT AND FRIDAY
WILL ALLOW A DEEP LAYER OF MOISTURE TO SPREAD ACROSS OUR AREA. THIS
WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS OVER THE BOOTHEEL
AND THE GILA THIS EVENING INTO TONIGHT WITH LOCALLY HEAVY RAIN
LIKELY. AREAS FARTHER EAST WILL HAVE ONLY ISOLATED SHOWERS AND
THUNDERSTORMS TONIGHT...BUT CAN EXPECT AN UPSWING IN SHOWERS AND
THUNDERSTORMS FRIDAY AND SATURDAY AS THAT MOISTURE SPREADS EASTWARD
OVER THE AREA AND AN UPPER LEVEL DISTURBANCE PASSES BY TO THE NORTH.
WINDS WILL GENERALLY BE LIGHT THE NEXT COUPLE OF DAYS WITH AFTERNOON
HUMIDITY RANGING FROM THE UPPER 20S TO THE MID 30S OVER THE LOWER
DESERTS AND AFTERNOON TEMPERATURES NEAR NORMAL. DRIER AIR ALOFT WILL
PUSH IN FROM THE WEST SUNDAY AND MONDAY AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  93  73  95  73 /  20  20  20  20  30
SIERRA BLANCA TX        71  90  65  91  65 /  20  20  20  20  20
LAS CRUCES              71  93  70  94  70 /  20  20  20  20  30
ALAMOGORDO              70  92  67  92  67 /  20  30  20  20  30
CLOUDCROFT              50  69  49  68  49 /  20  30  30  30  30
TRUTH OR CONSEQUENCES   68  91  66  92  66 /  30  30  30  30  30
SILVER CITY             62  84  61  86  61 /  30  30  30  30  30
DEMING                  69  93  67  95  67 /  30  20  30  20  30
LORDSBURG               68  92  66  94  66 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 2, 1:05 PM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1220 AM MDT THU JUL 02 2009

NMZ022>025-030>032-TXZ055-056-031700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1220 AM MDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA TONIGHT. LOCAL
HEAVY RAINFALLS OF ONE TO THREE INCHES POSSIBLE...WITH LOCAL
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS AGAIN...BEST CHANCES FRIDAY AND
SATURDAY. LOCAL HEAVY RAINFALL STILL POSSIBLE FRIDAY AND SATURDAY OF
AROUND
ONE TO TWO INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:33 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 2, 8:31 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 3, 10:18 AM MDTFlash Flood WatchEPZ20 hr
Jul 3, 3:42 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 3, 4:27 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 3, 5:31 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna, Sierra4 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.